Article Text

PDF
Oesophageal spasm, vomiting and hyoscine hydrobromide patch
  1. Fay Murray-Brown1 and
  2. I Llion Davies2
  1. 1Department of Palliative Medicine, Hospiscare, Exeter, Devon, UK
  2. 2Upper GI Surgery SpR, University Hospital of Wales, Cardiff, UK
  1. Correspondence to Dr Fay Murray-Brown, Department of Palliative Medicine, Hospiscare, Dryden Road, Exeter EX2 5JJ, UK; faymurray-brown{at}nhs.net

Abstract

We report the case of a 60-year-old woman with metastatic breast cancer whose intractable nausea and vomiting were effectively managed with a hyoscine hydrobromide (scopolamine) patch. Contrast swallow revealed oesophageal spasm to be the underlying cause. Symptom relief may be attributed to the antimuscarinic properties of the patch, allowing lower oesophageal sphincter relaxation. Following patch use she was able to enjoy small meals and fluids without symptoms. This is the first time this mechanism of action of scopolamine for alleviating nausea and vomiting has been described in the literature.

  • Clinical assessment
  • Drug administration
  • Hospice care

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.